Wyoming, 2021High Wind in Wyoming, March 28 to 29, 2021
March 28 to 29, 2021 · NWS RIW · 17 events in 17 counties and zones
The combination of a strong cold front moving across Wyoming and very strong low level winds mixing to the surface brought a widespread high wind event to much of western and central Wyoming. The highest wind gusts reported was 92 mph along the Chief Joseph Highway.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong cold front moving across Wyoming and very strong low level winds mixing to the surface brought a widespread high wind event to much of western and central Wyoming. The highest wind gusts reported was 92 mph along the Chief Joseph Highway. The most noteworthy gust was at the Natrona County airport near Casper. The wind gust of 90 mph was the all time record. Wind gusts of hurricane force were also reported in Fremont, Teton and Fremont Counties. All counties reported wind gusts past 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 28, 1:32 PM MST, 7 hours 30 minutes earlier.
Area forecast discussion, Mar 28, 1:32 PM MST, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
232 PM MDT Sun Mar 28 2021
.SHORT TERM...This Afternoon through Monday night
Mid and high cloud cover has lingered over the forecast area early
this afternoon, with the thicker clouds lee enhanced on the east
side of the Wind River and Absaroka mountains. This has slowed solar
heating, but these clouds should wane during the remainder of the
afternoon with plenty of sunshine still possible. Shortwave ridge
will translate east tonight as an open wave trough approaches
from the west. This will set the stage for a very windy overnight
and Monday as a strong cold front blasts east through western and
central Wyoming.
West of the Continental Divide...Pressure gradient tightens tonight
with increasing south-southwest wind across the far west valleys and
mountains. Moisture will not increase until very late tonight with
light snow likely not beginning until around 10Z/Monday. Right-
entrance region of a 130kt jet streak in combination with low-level
frontal forcing will produce about a four- to six-hour period of
enhanced snowfall over the northwest. The valleys could see a quick
inch of snow around sunrise with two to four inches common in the
mountains. Impressive 50kt 700mb wind will allow for ridge top winds
gusting around 60 mph as the cold front moves through. This could
create a period of hazardous travel over Teton and Togwotee passes
during the morning commute, and possibly in open areas of Jackson
Hole. The snow and wind decrease gradually after 15Z/Monday.
Attention then turns to increasing west-northwest wind in the Upper
Green River Basin and Sweetwater/south Lincoln counties for the
remainder of the day as the front progresses east. High wind
warnings have been posted for the southern zones, while gusts
around 50 mph are not out of the question in the lower elevations
of Sublette County. The winds will gradually decrease late in the
afternoon, but 20 to 35 mph persist into the evening. As for
precipitation, things should be fairly dry across the south.
Across the northwest, moist northwest flow aloft will allow for
lingering orographically-driven light snow showers across the
northwest through the afternoon and evening. 500mb cold pool will
aid instability with 700-500mb lapse rates topping 8C/km during
that time frame.
East of the Continental Divide...Conditions will be dry and warm
overnight as the southwest wind begins to ramp up. Favorable 50 to
60 knot winds develop at 700mb across central Wyoming after midnight
as the pressure gradient tightens ahead of approaching cold front.
Impressive 80kt winds across the Absaroka Range and 60kt in the
Wind River Range at 700mb. Downsloping gusts around 75 mph still
seem plausible in these mountains and high wind warnings continue.
Prone areas along the Cody and Lander foothills could still see
gusts around 60 mph as Monday sunrise approaches. The cold front
should reach the far north around sunrise, a Dubois to Buffalo
line by 9AM, and through the entire forecast area around noon
Monday. Strong northwest wind will follow in the wake of the cold
front. This will slow speeds in those locations favored by
southwest wind, while significantly boosting wind speeds in
northwest-favored locales. These favored locations would include
northern Johnson County, the northern Bighorn Basin, and the Wind
River Basin. Gusts 60 to 65 mph seem a good bet as three-hour
pressure rises top-out around 9mb. Peak speeds to occur during the
late morning and early afternoon before beginning a very gradual
decline into the early evening. Have upgraded the high wind
watches to warnings and the timing remains good. The lower
atmosphere will dry quickly behind the front with dew points
falling into the single digits. As a result, relative humidity
readings will be in the teens across the Bighorn and Wind River
basins during the afternoon. Wind speeds continue to decrease late
in the evening and overnight. The best chance for precipitation
Monday will likely come along the I-25 and I-90 corridors, but am
less than enthusiastic given the drying lower atmosphere. Have
backed off from blended solutions.
.LONG TERM...Tuesday through Sunday
The start of the period has a longwave trough extending from the
area of northern Minnesota through eastern Wyoming and into the
southwest and a ridge axis extending over the EPAC. This puts
Wyoming in a strong northwesterly flow which will keep cold air
over the region. High temperatures Tuesday look to be the coldest
of the period with highs mainly in the 30s and 40s. Some places in
the higher elevations of the west and KP60 would probably not get
out of the 20s. There may be some lingering snow showers over the
northwestern mountains as well, but any amounts should be light
with a very dry airmass. Any snow in those area looks to be
completely over by 06Z Wednesday, if not before. After a cold
morning Wednesday, with many places dropping into the single
digits and teens, a quick rebound in temperatures is in store
along with a period of dry and quiet weather. From Wednesday into
Friday, expect about 10 degrees warmer each day and by the end of
the week, temperatures in the 70s can be expected for areas east
of the Divide and into the 60s west of the Divide. The higher
mountain areas should approach 50. A leeside trough is shown on
WPC guidance for Thursday and Friday so there may be some windy
conditions for those days, especially in the east. By the end of
the period, next Sunday, some precipitation may come back into the
west ahead of the next system projected to move into the Pacific
Northwest. The latest model run shows H7 temperatures now all
above 0 degrees for Sunday so any accumulating snows do not look
to be an issue at this point , but confidence is low due to it
being out a full week.
&&
.AVIATION...For the 18Z Issuance through 12Z Monday
Issued at 1122 AM MDT Sun Mar 28 2021
A cold frontal system is projected to start impacting the area
during the day tomorrow. KBPI/KPNA/KJAC and KCOD can expect VCSH
starting between 12Z-15Z and remaining through the rest of the
period, but VFR conditions look to prevail at these sites. Winds
look to be the bigger factor with gusts between 40-45 knots for
almost all terminals starting after 05Z and continuing for the rest
of the period.
&&
.FIRE WEATHER...
A strong cold front will sweep east across Wyoming Monday. Ahead of
this cold front, strong southwest wind will occur across central
Wyoming with gusts 55 to 65 mph possible. The wind direction will
gradually switch to the northwest Monday morning as the cold front
pushes rapidly east between 6AM and noon. The result will be strong
wind, falling relative humidity, and decreasing temperatures from
late morning through sunset Monday. High wind warnings are in effect
for many locations of the forecast area and elevated fire weather
conditions are expected despite the falling temperatures. Basin
portions of the Cody dispatch area will likely see relative humidity
readings in the teens Monday afternoon. As for precipitation, there
will be a four- to six-hour period of enhanced snowfall in the
northwest mountains around sunrise as the cold front blasts east.
The best chance for snow accumulation will be in the Teton Range and
along the Continental Divide. Colder temperatures and moisture
moving in from the northwest will allow for lingering snow showers
Monday afternoon and evening. These will be most common over the
northwest and northern mountains. Northwest flow aloft will keep
temperatures well below normal Tuesday and light snow showers will
linger over the northwest mountains. Seasonal temperatures return
Wednesday with continued warming through the remainder of the
week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM to 6 PM MDT Monday for WYZ004-
027>030.
High Wind Warning from midnight tonight to 6 PM MDT Monday for
WYZ002-003-015-018>020.
High Wind Warning from 9 AM to 6 PM MDT Monday for WYZ010-011-
016-017.
&&
SHORT TERM...CNJ
LONG TERM...Clayton
AVIATION...Clayton
FIRE WEATHER...CNJ
Hazardous weather outlook, Mar 28, 11:20 AM MST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1220 PM MDT Sun Mar 28 2021
WYZ001>020-022>030-291300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1220 PM MDT Sun Mar 28 2021
...Strong Wind Late Tonight and Monday Across Much of the Area...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Rest of Today and Tonight
Southwest wind increasing late today, but especially overnight
across central Wyoming ahead of an approaching cold front. Strong
wind gusts to 65 mph likely. Please see the High Wind Warning
statement for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday...The cold front sweeps across the area with strong
northwest wind to follow. Northern portions of the Bighorn Basin
and Johnson County, along with the Wind River Basin, will see the
strongest wind gusts. Please see the High Wind Warning statement
for more details.
Accumulating snow is likely in the northwest and northern
mountains early Monday. The bulk of the snow will come in a quick
burst lasting 3 to 6 hours.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, including strong wind gusts, according to standard
operating procedures.
High Wind, Absaroka Mountains
- When
- March 28, 9:02 PM MST to March 29, 2:24 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A maximum wind gust of 92 mph was reported along the Chief Joseph Highway.
High Wind, Cody Foothills
- When
- March 28, 9:31 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported at Clark, Wyoming.
High Wind, Lander Foothills
- When
- March 28, 10:47 PM MST to March 29, 11:03 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A maximum wind gust of 64 mph was reported at the Lander, Wyoming airport.
High Wind, Wind River Mountains East
- When
- March 29, 12:10 AM MST to 6:24 AM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Several locations in the Wind River Mountains had wind gusts past 74 mph. The highest recorded gust was 91 mph at the Red Canyon sensor along Highway 28.
High Wind, Teton & Gros Ventre Mountains
- When
- March 29, 1:00 AM MST to 6:45 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Very high winds occurred along the high elevations of the Tetons. At the Jackson Hole Ski Resort, a maximum wind gust of 85 mph was recorded.
High Wind, Green Mountains & Rattlesnake Range
- When
- March 29, 1:10 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A 74 mph wind gust was recorded at the Fales Rock RAWS site.
High Wind, Jackson Hole
- When
- March 29, 2:46 AM MST
- Where
- Jackson Hole forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
A 60 mph wind gust was reported at the Jackson Hole airport.
High Wind, Northeast Johnson County
- When
- March 29, 2:49 AM MST to 9:56 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High winds were reported across much of northern Johnson County, including a maximum wind gust of 64 mph at the Johnson County airport near Buffalo, Wyoming.
High Wind, Natrona County Lower Elevations
- When
- March 29, 3:08 AM MST to 12:26 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
There were widespread reports of high winds across Natrona County, with many locations reporting hurricane force wind gusts. The wind gust of 90 mph at the Natrona County airport was the all time record gust. A maximum wind gust of 81 mph was recorded along Hat Six Road in Evansville, Wyoming.
High Wind, Upper Wind River Basin
- When
- March 29, 3:15 AM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 58 mph gust was recorded at Crowheart, Wyoming.
High Wind, Rock Springs & Green River
- When
- March 29, 7:37 AM MST to 3:18 PM MST
- Where
- Rock Springs & Green River forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A maximum wind gust of 63 mph was reported in Green River along Interstate 80.
High Wind, East Sweetwater County
- When
- March 29, 7:37 AM MST to 3:35 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A 59 mph wind gusts was reported at the Sweetwater County airport east of Rock Springs, Wyoming.
High Wind, North Big Horn Basin
- When
- March 29, 8:21 AM MST to 12:10 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
High winds were reported in Big Horn County. The highest gust was 69 mph at the South Big Horn airport near Greybull, Wyoming.
High Wind, Southeast Big Horn Basin
- When
- March 29, 8:42 AM MST to 2:41 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
Wind gusts past 58 mph were recorded through much of the area. The maximum gust was 74 mph at the Worland, Wyoming airport.
High Wind, Southwest Big Horn Basin
- When
- March 29, 10:10 AM MST to 10:15 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
A maximum wind gust of 61 mph was reported in Thermopolis, Wyoming.
High Wind, Wind River Basin
- When
- March 29, 11:37 AM MST
- Where
- Wind River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 60 mph wind gust was recorded at the Riverton, Wyoming airport.
High Wind, Southeast Johnson County
- When
- March 29, 2:06 PM MST
- Where
- Southeast Johnson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A 58 mph wind gust was recorded near Kaycee, Wyoming along Interstate 25.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 28, 20212 deaths · 2 events
- Strong Wind in Wisconsin, March 28, 20212 deaths · 1 event
- Rip Current in Florida, March 28, 20211 death · 1 injured · 1 event
- Dust Storm and High Wind in Washington, March 28, 202110 injured · $410,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, March 28, 2021$154,000 · 65 kt wind · 21 events
- Damaging Winds in South Carolina, March 28, 2021$65,000 · 60 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, March 28, 20212 injured · $5,000 · EF1 · 21 events
- High Wind and Strong Wind in Idaho, March 28, 2021$100,000 · 57 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, March 28, 20211 injured · $45,000 · 50 kt wind · 11 events
- Damaging Winds in New Jersey, March 28, 202161 kt wind · 46 events
- Wildfire and High Wind in Montana, March 28 to 29, 202176 kt wind · 43 events
- High Wind in Idaho, March 28 to 29, 2021$35,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950690, 950691, 950687, 950686, 950702, 950688, 950699, 950695, 950689, 950697, 950693, 950694, 950692, 950701, 950700, 950698, 950696.